Alert archive / Nebraska / Tornado Warnings in 2022
Tornado Warning 21, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 12, 2022, 6:36 PM CDT for 4 counties in Nebraska; Monona County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 6:36 PM CDT (23:36 UTC)
- Expired
- May 12, 2022, 7:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Monona County, IA, Burt County, NE, Cuming County, NE, Dodge County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:40 PM CDT | TSTM WND GST 80 | Craig, NE | |
| May 12, 7:00 PM CDT | TSTM WND DMG | Lyons, NE | WINDOW BLOWN OUT OF HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WFUS53 KOAX 122336
TOROAX
IAC133-NEC021-039-053-173-130000-
/O.NEW.KOAX.TO.W.0021.220512T2336Z-220513T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
636 PM CDT Thu May 12 2022
The National Weather Service in Omaha has issued a
* Tornado Warning for...
South central Monona County in west central Iowa...
Burt County in east central Nebraska...
Southeastern Cuming County in northeastern Nebraska...
North central Dodge County in east central Nebraska...
South central Thurston County in northeastern Nebraska...
* Until 700 PM CDT.
* At 636 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oakland, or 11 miles west of Tekamah, moving
northeast at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lyons around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4191 9608 4168 9642 4176 9661 4207 9648
TIME...MOT...LOC 2336Z 204DEG 61KT 4181 9644
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mead1 follow-up statement
309
WWUS53 KOAX 122353
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
653 PM CDT Thu May 12 2022
IAC133-NEC021-039-053-173-130002-
/O.EXP.KOAX.TO.W.0021.000000T0000Z-220513T0000Z/
Monona IA-Burt NE-Cuming NE-Dodge NE-Thurston NE-
653 PM CDT Thu May 12 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL MONONA...BURT...SOUTHEASTERN
CUMING...NORTH CENTRAL DODGE AND SOUTH CENTRAL THURSTON COUNTIES WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. A severe
thunderstorms warning does remain in effect, and 60 to 70 mph winds
are likely with the ongoing storms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Iowa...and northeastern and east central Nebraska.
LAT...LON 4191 9608 4168 9642 4176 9661 4207 9648
TIME...MOT...LOC 2352Z 204DEG 61KT 4205 9630
$$
MeadWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:25 PM CDT, 11 minutes earlier.
Area forecast discussion, May 12, 6:25 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 625 PM CDT Thu May 12 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 331 PM CDT Thu May 12 2022 Large scale flow consisting of negative tilt trough with embedded circulation situated over WY. At the surface, area of low pressure was located over south-central SD with a warm front extending into southern MN and a cold front extending to northeast CO. Per 88D mosaic storms have already formed along dry line in western KS and expanded into south-central NE. Environment activity is pushing into is quite unstable with MUCAPE roughly 4000 J/kg. Expect intensification trend to continue this afternoon as line of storms forge eastward. At this point, the HRRR is advertising this initial surge of convection will weaken late this afternoon with more development along the cold front sweeping in from the west. At this point expect thrust of strong/severe linear storms to roll across the CWA this evening with damaging straight line wind threat more prevalent along and north of I-80. Frontal passage should be underway in the Omaha metro sometime toward 06Z. Any lingering precip activity should be clear of the CWA by sunrise Friday morning. Very pleasant conditions expected then Friday and Saturday. Chances for showers and thunderstorms return Saturday night/Sunday morning in response to a cold front dropping out of the Dakotas. Through early next week precip chances will prevail in association with embedded impulses moving across the region. Highs: Fri - low 80s Sat - low 80s Sun - mid 70s Mon - upper 70s/low 80s Tue - mid/upper 70s Wed - mid/upper 70s && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu May 12 2022 Line of severe storms continues to work through the area, producing 60 to 70 mph wind gusts and MVFR to IFR conditions. The winds have also been leading to blowing dust with very low visibility, so visibility may significantly drop shortly prior to storms arriving. Another line of storms may follow later this evening, though those are less likely to be severe. As it stands, have VCTS mention through 8-9Z at KOMA and KLNK, though may need to refine to add a break prior to then. Once the storms pass through, expect VFR conditions to prevail with westerly to northwesterly winds generally 10 kts or less and just some passing mid to high clouds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...CA
Hazardous weather outlook, May 12, 3:11 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 311 PM CDT Thu May 12 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-131015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 311 PM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday A line of severe thunderstorms will move through northeast Nebraska this afternoon. The primary hazard will be winds to 80 mph or stronger. These damaging winds may be accompanied by hail up to the size of golfballs in the most intense storms. This evening, an additional line of strong to severe storms will move across much of eastern Nebraska and western Iowa. The strongest parts of this line of storms will be capable of producing winds to 70 mph or stronger, as well as hail up to the size of quarters. Storms should move out of the area by 2 AM Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Additional thunderstorms will be possible Saturday night into Sunday, though they are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 12, 6:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
603 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 5 ENE PLATTE CENTER 41.57N 97.41W
05/12/2022 M65 MPH PLATTE NE MESONET
&&
TSNLocal storm report, May 12, 6:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
604 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST PLATTE CENTER 41.54N 97.49W
05/12/2022 M59 MPH PLATTE NE MESONET
&&
TSNLocal storm report, May 12, 6:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 3 SE RICHLAND 41.41N 97.17W
05/12/2022 COLFAX NE PUBLIC
1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
OFF.
&&
TSNLocal storm report, May 12, 6:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
629 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 5 SW LEIGH 41.66N 97.30W
05/12/2022 E80 MPH PLATTE NE PUBLIC
TREE BRANCHES DOWN.
&&
TSNLocal storm report, May 12, 6:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 1 N TAMORA 40.91N 97.22W
05/12/2022 M0.88 INCH SEWARD NE PUBLIC
&&
TSNLocal storm report, May 12, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
636 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST AMES 41.45N 96.63W
05/12/2022 M59 MPH DODGE NE MESONET
&&
TSNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 44 min |
| May 12, 3:19 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 41 min |
| May 12, 3:25 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce, Platte, Stanton | 50 min |
| May 12, 3:36 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 54 min |
| May 12, 3:40 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Madison, Pierce, Wayne | 50 min |
| May 12, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 47 min |
| May 12, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 22 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Pierce, Stanton, Wayne | 61 min |
| May 12, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Madison, Stanton, Thurston, Wayne | 33 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders, Seward | 50 min |
| May 12, 5:45 PM CDT | Tornado Warning | OAX | Colfax, Platte | 30 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 38 min |
| May 12, 6:02 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Colfax, Cuming, Dodge, Douglas, Lancaster and 2 more | 43 min |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cedar, Cuming, Stanton, Thurston, Wayne | 38 min |
| May 12, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Lancaster, Platte, Saunders, Seward | 48 min |
| May 12, 6:35 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 40 min |
| May 12, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Douglas, Thurston, Washington | 51 min |
| May 12, 6:43 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston, Wayne | 21 min |
| May 12, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Douglas, Saunders, Washington | 30 min |
Nearby
Tornado Warnings in Nebraska, 2022Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.